TheJournal.ie uses cookies. By continuing to browse this site you are agreeing to our use of cookies. Click here to find out more »
Dublin: 4 °C Monday 24 November, 2014

Warning over risk if blood thinning drugs taken at wrong dose

The Irish Medical Organisation criticised the HSE over the method that it released the information.

Image: Medication via Shutterstock

PATIENTS TAKING MEDICATION to prevent stroke are being warned about dosage issues that could have health effects.

The concern centres around blood thinners Rivaroxaban and Dabigatran, and also on patients who may be taking them and also taking other prescription medicines.

It is believed to possibly affect around 4,000 people in Ireland.

Report

The Medicines Management Programme has highlighted that attention should be paid by prescribers to the prescribing of blood thinners, particularly in relation to appropriate dosing and the potential for drug interactions, said the HSE.

Tthere are 7,460 patients who receive Rivaroxaban, with some 4,590 patients (62 per cent) receiving it as long term therapy and over 16  per cent (769 patients) receiving it at a prescribed daily dose of just 10 mg.

The recommended dose for atrial fibrillation is 20 mg daily of rivaroxaban, reducing to 15mg daily for patients with renal impairment.

  • Administration of rivaroxaban 10mg daily is not indicated for atrial fibrillation and renders such patients susceptible to stroke.
  • In addition, over 28 per cent of patients treated with rivaroxaban received medications that would be expected to interact with the anticoagulant.

Over 100 patients were co-prescribed dronedarone, which should be avoided given the limited clinical data available, said the HSE.

Some 25  per cent of patients received medications where caution is advised, such as nonsteroidal anti-inflammatory drugs and platelet aggregation inhibitors.

This co-prescribing places patients at greater risk of haemorrhagic complications.

In the case of dabigatran, 37  per cent of all patients receiving long term therapy were at risk of drug interactions. Some 68 patients were co-prescribed medications that are contraindicated.

  • Over 34 per cent of patients received other medications where caution has been urged in co-prescribing e.g. NSAIDs, platelet aggregation inhibitors and SSRI/SNRIs.
  • This prescribing pattern potentially places many patients at greater risk of haemorrhage which may not be reversible.

The analysis also shows that two thirds of patients treated with long term dabigatran received the lower dose of 110 mg twice daily, which proved non-inferior to warfarin therapy in the clinical trial.

The HSE said that it wanted to highlight again that attention be paid to the prescribing of these blood-thinning drugs (oral anti-coagulants), particularly in relation to appropriate dosing and the potential for drug interactions.

Safety concerns

Professor Michael Barry, clinical lead for the HSE’s medicines management programme, told RTÉ radio show Morning Ireland that there were “safety concerns” around the use of the medicines.

While for people at risk of stroke it is important that the blood is thinned, he said that his colleagues in the HSE identified two issues in relation to the above products.

The study found that 16 per cent of people are being treated with a 10mg per day dose of Rivaroxaban.

“That is too low,” said Barry. “The dose for prevention of stroke is 20mg per day.”

For those with renal dysfunction, the dose is 15mg per day.

The concern is that people might be taking the drug, but it’ s not doing what it should be doing. There is also the potential for interaction with other drugs, said Barry. The potential for interaction with Rivaroxaban was 26 per cent.

Barry said the HSE is telling health professionals that if they are going to prescribe these drugs, to “pay particular attention to the dose”.

He said the HSE sent a letter to all GPs and all prescribers dated 5 March. “I am assuming this will get to everybody today,” he said.

No communication

Dr Ray Walley of the Irish Medical Organisation said he had had no communication from the HSE and had first read of the issues in the Sunday Business Post yesterday.

He said he was “horrified this was the method of communication”. He has since been in contact with Barry.

Dr Walley said that the issues of prescribing the drugs “are complex”.

The first thing that patients should do is that if they are well they should stay on the tablets. The second thing they should do today is to put a call into your GP asking the GP to ring you back today, telling them you are on the drugs in question.

If you’re feeling unwell, you’re asked to explain that to your GP when you contact them.

Concern

The Irish Heart Foundation said it is concerned about the report, but it is “also concerned that the latest report is alarmist to patients currently suffering from Atrial Fibrillation who may be taking these medications”.

Our advice to these patients first and foremost, is to stay on their prescribed blood thinners as it is more dangerous to stop them than continue them. We advise patients to check with their GP and prescriber if they are concerned or to call our National Heart & Stroke Helpline to talk with an Irish Heart Foundation nurse on 1890 432 787.

The IHF is also calling for immediate engagement between the MMP and stroke physicians, geriatricians, neurologists, cardiologists and GPs “to discuss and educate where there are concerns regarding the use of new blood thinning drugs such as those mentioned in the MMP report”.

  • The Irish Heart Foundation’s National Heart & Stroke Helpline is 1890 432 787 and a guide to heart medicines can be found at www.irishheart.ie

Read: 21 heart attack patients in every 100 die at one Irish hospital>

  • Share on Facebook
  • Email this article
  •  

Read next:

Comments (13 Comments)

Add New Comment